MAUDE Adverse Event Report: BOSTON SCIENTIFIC - MARLBOROUGH ACCUMAXTM SINGLE USE HOLMIUM LASER FIBER; POWERED LASER SURGICAL INSTRUMENT

BOSTON SCIENTIFIC - MARLBOROUGH ACCUMAXTM SINGLE USE HOLMIUM LASER FIBER; POWERED LASER SURGICAL INSTRUMENT
Model Number M0068404020
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/17/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Mfg site name-(b)(6).Visual examination revealed that the exposed glass fiber tip measured approximately 3.5 mm and appeared unused.Additional examination under magnification confirmed that the tip was unused.There was no damage along the body of the fiber.The investigator was unable to examine the fiber face within the sub miniature-a (sma) connector because light was unable to travel to the fiber face, this indicated that the fiber was broken within the connector.The condition of the returned device would result in insufficient energy transmission during ablation thereby confirming the event.The noted damages indicate difficulty was experienced during the procedure and are likely due to anatomical or procedural factors such as tortuous anatomy or maneuvering of the device.Therefore, a review and analysis of all available information indicated that the most probable root cause is operational context.A review of the device history record (dhr) was performed; no anomalies were noted.A search of the complaint database revealed that no similar complaints exist for the specified lot.
 
Event or Problem Description
It was reported to boston scientific corporation on (b)(4) 2017 that an accumax 365 laser fiber was used during a ureteroscopy procedure in the left ureter performed on (b)(6) 2017.Reportedly, the laser unit used was 30 watt quanta laser console with laser settings of 0.8 joules, 8 hertz and 6.4 watts.According to the complainant, during the procedure and outside the patient, the fiber was plugged into the laser console for testing and upon firing laser energy there was a loud popping sound and a possible smell of smoke.The procedure was completed with another accumax 365 laser fiber.There were no patient complications reported as a result of this event.The patient condition at the conclusion of the procedure was reported to be fine.Note: this event has been deemed an mdr-reportable event based on investigation results which revealed that the laser fiber was broken within connector.

Brand Name
ACCUMAXTM SINGLE USE HOLMIUM LASER FIBER
Common Device Name
POWERED LASER SURGICAL INSTRUMENT
Manufacturer (Section D)
BOSTON SCIENTIFIC - MARLBOROUGH
100 boston scientific way
marlborough MA 01752
MDR Report Key6863342
Report Number3005099803-2017-02750
Device Sequence Number16356666
Product Code GEX
UDI-Device Identifier08714729784593
UDI-Public(01)08714729784593(17)20200511(10)C000004602
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K082928
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 08/26/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/11/2020
Device Model NumberM0068404020
Device Catalogue Number840-402
Device Lot NumberC000004602
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/03/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/26/2017
Initial Report FDA Received Date09/13/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age72 YR